Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 157, NWS Cleveland, OH

June 21, 2011Ottawa County, Sandusky County, Wood County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 21, 2011, 7:30 PM EDT for Ottawa County, Sandusky County, Wood County, Ohio. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2011, 7:30 PM EDT (23:30 UTC)
Expired
Jun 21, 2011, 8:02 PM EDT
In force
32 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Ottawa County, OH, Sandusky County, OH, Wood County, OH

The radar

The Cleveland radar (KCLE), 142 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 874 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
874 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

027 
WUUS51 KCLE 212330
SVRCLE
OHC123-143-173-220015-
/O.NEW.KCLE.SV.W.0157.110621T2330Z-110622T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
730 PM EDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN OTTAWA COUNTY IN NORTHWEST OHIO
  NORTHWESTERN SANDUSKY COUNTY IN NORTHWEST OHIO
  EASTERN WOOD COUNTY IN NORTHWEST OHIO

* UNTIL 815 PM EDT

* AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHEAST OF BOWLING GREEN...AND MOVING NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WOODVILLE...
  GENOA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4122 8374 4156 8359 4156 8329 4121 8346
TIME...MOT...LOC 2331Z 193DEG 20KT 4134 8359

$$

KOSARIK
2 follow-up statements
056 
WWUS51 KCLE 212356
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
756 PM EDT TUE JUN 21 2011

OHC123-143-173-220015-
/O.CON.KCLE.SV.W.0157.000000T0000Z-110622T0015Z/
WOOD OH-OTTAWA OH-SANDUSKY OH-
756 PM EDT TUE JUN 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHWESTERN SANDUSKY...SOUTHWESTERN OTTAWA AND EASTERN WOOD
COUNTIES...

AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR LUCKEY...OR 8 MILES NORTHEAST OF BOWLING GREEN...MOVING NORTH AT
25 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...GENOA.

LAT...LON 4122 8374 4156 8359 4156 8329 4121 8346
TIME...MOT...LOC 2356Z 193DEG 20KT 4148 8355

$$

FITZ
972 
WWUS51 KCLE 220002
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
802 PM EDT TUE JUN 21 2011

OHC123-143-173-220010-
/O.CAN.KCLE.SV.W.0157.000000T0000Z-110622T0015Z/
WOOD OH-OTTAWA OH-SANDUSKY OH-
802 PM EDT TUE JUN 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SANDUSKY...
SOUTHWESTERN OTTAWA AND EASTERN WOOD COUNTIES IS CANCELLED...

LAT...LON 4122 8374 4156 8359 4156 8329 4121 8346
TIME...MOT...LOC 0000Z 193DEG 20KT 4150 8354

$$

FITZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:24 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 21, 6:24 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
624 PM EDT TUE JUN 21 2011

.SYNOPSIS...
A WARM FRONT NEAR THE SOUTH SHORE OF LAKE ERIE WILL MOVE
NORTH ON WEDNESDAY AS STRONG LOW PRESSURE OVER THE PLAIN STATES MOVES
TO THE WESTERN GREAT LAKES. THE LOW WILL BEGIN TO WEAKEN AND DRIFT
THROUGH THE CENTRAL LAKES THURSDAY INTO FRIDAY. HIGH PRESSURE
WILL BUILD IN FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
I MADE SOME GENERAL CHANGES TO THE FORECAST...INCREASING THE POP
SOME 20 TO 40 PERCENT GRADUALLY FROM WEST TO EAST EARLY TONIGHT AS
THE BROAD AREA OF UPWARD MOTION AND HIGHER THETA-E ARRIVES. IT
SHOULD BE ENOUGH TO BREAK THE CAP. NOT REAL SURE HOW FAR NORTHEAST
THE BEST ACTIVITY WILL MAKE IT BUT WILL MENTION CHANCE/SCATTERED
SHOWERS/STORMS AT ALL LOCATIONS AS THE NIGHT GOES ON...SHIFTING TO
NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA BY EARLY WEDNESDAY
MORNING. WILL HAVE TO MONITOR THE ACTIVITY TO SEE HOW STRONG IT
IS...INDIVIDUAL CELLS COULD POSE A WIND GUST THREAT ESPECIALLY
THIS EVENING. WILL ALSO HAVE TO CAREFULLY WATCH THE AMOUNT OF RAIN
BEING PRODUCED AS THUNDERSTORM DOWNPOURS WITH THIS SYSTEM HAVE A
HISTORY OF BEING IMPRESSIVE.

HIGH DEWPOINTS WILL MAKE FOR A HUMID NIGHT. AREAS THAT GET RAIN
COOLED WILL SEE THE TEMPERATURE SUPPRESSED A BIT BUT UPPER 60S AND
LOWER 70S SHOULD BE ABOUT AS LOW AS WE CAN GO.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
LOW PRESSURE WILL MOVE CLOSER TO THE TO THE AREA ON WEDNESDAY
WITH A CONTINUED MOIST AIRMASS OVER THE REGION. IT APPEARS THERE
WILL BE LESS OF A CAP ON WEDNESDAY AS A COLD FRONT MOVES CLOSER TO
WESTERN OHIO. THERE SHOULD ALSO BE BETTER JET DYNAMICS CLOSER TO
THE REGION. SCATTERED OR BETTER POPS LOOK REASONABLE FOR WEDNESDAY.
SINCE THERE WILL BE PLENTY OF CAPE AND BETTER SHEAR THE THREAT FOR
SEVERE STORMS SHOULD BE HIGHER.

AS THE SURFACE LOW MOVES THROUGH THE CENTRAL LAKES INTO ONTARIO IT
WILL DRAG A COLD FRONT ACROSS THE AREA ON THURSDAY. UNTIL THE
FRONT PASSES THURSDAY EVENING THERE WILL BE A CONTINUED CHANCE OF
THUNDERSTORMS. SOME OF THEM MAY BE SEVERE.

THE UPPER LEVEL TROUGH/LOW WILL THEN LINGER INTO FRIDAY WITH SOME
SHOWER OR ISOLATED THUNDERSTORM ACTIVITY POSSIBLE WITH COLDER AIR
ALOFT.

TEMPERATURES WILL AGAIN BE IN THE MID 80S TO NEAR 90 AGAIN ON
WEDNESDAY. COOLER BY THURSDAY INTO FRIDAY. HIGHS BY FRIDAY WILL
DIP BACK BELOW SEASONAL AVERAGES.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
STILL HAVE A LITTLE BIT OF A TROUGH SATURDAY AND THEREFORE A LOW
CHANCE FOR PRECIP...BUT HIGH BUILDS IN FOR SUNDAY AND MONDAY WITH
SEASONABLE TEMPS. AREA GETS ON THE BACKSIDE OF THE HIGH FOR MIDWEEK
BRINGING BACK WARMER TEMPS AND A CHANCE OF SHRA/TS. THERE IS FAIRLY
GOOD AGREEMENT IN THIS OVERALL PATTERN FOR SAT THROUGH TUE.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
NEAR TERM FOCUS WILL BE ON ISOLATED TO SCATTERED CONVECTION TO
POP-UP HERE THIS AFTERNOON. WATCHING AREA OF ENHANCED CU SHIFT
NORTHEAST ACROSS THE AREA. IN ITS WAKE NOT SEEING MUCH OF A
TRIGGER AND RIDGE IS MOVING IN...BUT THE POTENTIAL IS STILL
THERE. FOCUSED CONVECTION IN TEMPOS THROUGH 22Z FOR NOW. CAN NOT
RULE OUT SHRA/CONVECTION AFTER DARK...BUT LOW CHANCES. DEPENDING ON
HOW MUCH IS ONGOING TO OUR WEST OVERNIGHT...MAY TRY AND GET COME
SHRA/EMBEDDED THUNDER INTO WESTERN SITES TOWARD MORNING. OTHERWISE
WE WILL STAY IN THE WARM/HUMID SECTOR AND HZ IS ALSO A STRONG
LIKELIHOOD.

OUTLOOK...NON-VFR CONDITIONS EXPECTED AT TIMES WEDNESDAY THROUGH
FRIDAY WITH TSRA AND LATE NIGHT/EARLY MORNING FOG.

&&

.MARINE...
FAIRLY LIGHT WINDS WILL PREVAIL ACROSS THE LAKE THROUGH THE PERIOD
AS WARM FRONT LIFTS NORTH OF THE REGION TONIGHT. LOW PRESSURE MOVES
NORTHEAST ACROSS THE CENTRAL LAKES REGION THROUGH THE END OF THE
WEEK. SLIGHTLY STRONGER SOUTHWEST FLOW DEVELOPS ON THURSDAY AS LOW
LEVEL JET LIFTS INTO THE REGION AHEAD OF THE COLD FRONT. FLOW
BECOMES WEST SOUTHWEST ON FRIDAY WITH A SOMEWHAT INCREASED FLOW. I
DONT THINK WE WILL NEED A SMALL CRAFT ADVISORY AT THIS TIME. FLOW
FINALLY DIMINISHES ON SATURDAY TO AROUND 10 KNOTS AND MAINTAINS THAT
SPEED THROUGH SATURDAY NIGHT GOING LIGHT AND VARIABLE ON SUNDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...MULLEN
LONG TERM...OUDEMAN
AVIATION...OUDEMAN
MARINE...LOMBARDY
Hazardous weather outlook, Jun 21, 11:24 AM EDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1124 AM EDT TUE JUN 21 2011

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-221530-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1124 AM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHERN OHIO THROUGH TONIGHT. THE AREA OF CONCERN IS GENERALLY
WEST OF A CLEVELAND TO CANTON LINE.

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS INDIANA
INTO NORTHWESTERN OHIO DURING THE AFTERNOON. WARMER TEMPERATURES
THIS AFTERNOON WILL LEAD TO AN UNSTABLE ATMOSPHERE. HOWEVER THERE
IS A DECENT MIDDLE LEVEL CAP THAT MAY KEEP A LID ON THE THUNDERSTORM
DEVELOPMENT INTO LATE AFTERNOON OR EARLY EVENING. THE MAIN THREATS
WILL BE STRONG DAMAGING WINDS AND LARGE HAIL.

ANY CONVECTION THAT DEVELOPS OVER ILLINOIS AND INDIANA DURING THE
EVENING MAY MOVE INTO THE REGION FOR THE OVERNIGHT AND COULD
PRODUCE STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY
INTO THURSDAY AS A LOW PRESSURE AREA MOVES SLOWLY THROUGH THE
GREAT LAKES REGION. THE COLD FRONT ASSOCIATED WITH THE LOW WILL MOVE
ACROSS THE AREA WEDNESDAY NIGHT INTO THURSDAY. THE MAIN THREATS
WILL BE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:49 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Huron, Knox, Richland41 min
Jun 21, 7:58 PM EDTSpecial Marine WarningCLE92 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.